Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Suffer from bad reflex, burning sensation in throat and hoarse voice. Cause?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Bad.reflux, burning sensation in my throat. Voice is hoarse. Why?
Posted Tue, 13 Aug 2013 in GERD
Answered by Dr. Preeti Parakh 1 hour later

It appears you are suffering from reflux of acid from the stomach into the oesophagus (food pipe). Since the lining of the food pipe is not strong enough to deal with the acid, it gets damaged and you are feeling a burning sensation and a sore throat. At times, reflux of acid causes inflammation of the vocal cords, manifesting as hoarseness of voice, as in your case. It may also cause cough.

Normally, the acid secreted by the stomach cannot reach the food pipe, as a valve between the food pipe and the stomach prevents its entry into the food pipe. The common causes are excessive acid production, obesity, hiatal hernia, medications or disorders affecting the functioning of muscles in the wall of food pipe. Many medications also have an adverse effect of causing acid reflux. The medications that you are taking, especially Crestor and Fenobrate, are known to cause acid reflux. Anxiety also worsens reflux, as might be in your case.

Reflux can be treated by both medications and life style changes. You can take over the counter medicines like antacids or H2 blockers (ranitidine, famotidine etc.). These are cheap and effective remedies. If these do not give complete relief, there is the option of using proton pump inhibitors (omeprazole, pantoprazole etc.), which significantly reduce acid production.

The life style changes that are known to help are:
1) Avoid lying down for at least two hours after food.
2) Avoid fatty and spicy foods.
3) Cut down on smoking and alcohol, as both worsen reflux.
4) Weight loss may benefit those who are obese.

I hope this helps you. Best wishes.

Dr Preeti Parakh
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor